Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Aug 16, 2023, 3:32 AM CDT for 12 counties in North Dakota; 7 counties in Minnesota. It took effect at Aug 16, 2023, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2023, 3:32 AM CDT (08:32 UTC)
- In effect from
- Aug 16, 2023, 12:00 PM CDT
- Expired
- Aug 16, 2023, 8:52 PM CDT
- In force
- 9 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WWUS73 KFGF 160832 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 332 AM CDT Wed Aug 16 2023 MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030- 054-170200- /O.NEW.KFGF.WI.Y.0003.230816T1700Z-230817T0200Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 332 AM CDT Wed Aug 16 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Minnesota and northeast North Dakota. * WHEN...From noon today to 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. This could also result in higher waves on area lakes, creating boating hazards. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
142 WWUS73 KFGF 170152 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 852 PM CDT Wed Aug 16 2023 MNZ001-002-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030- 054-170300- /O.CAN.KFGF.WI.Y.0003.000000T0000Z-230817T0200Z/ West Polk-Norman-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Western Walsh- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin 852 PM CDT Wed Aug 16 2023 ...WIND ADVISORY IS CANCELLED... Winds are calming this evening and should generally stay below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Aug 15, 11:41 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 15, 11:41 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1141 PM CDT Tue Aug 15 2023 .UPDATE... Issued at 1137 PM CDT Tue Aug 15 2023 Updated sky cover and winds in the near term. Otherwise updated aviation discussion below for 06z TAFS. UPDATE Issued at 1036 PM CDT Tue Aug 15 2023 Wind shift boundary is washing out as expected as winds go light/variable. Air quality sensors indicate worst of the AQI in Manitoba and moving east into Ontario, with lesser concentrations of smoke into far NW MN. This does follow the HRRR/RAP near surface smoke concentrations which keep majority of sfc smoke near and just north of the Intl border. UPDATE Issued at 713 PM CDT Tue Aug 15 2023 Cold front clearly seen on regional radar mosiac at 00z from near Rugby to Devils Lake to Grand Forks to Red Lake Falls. Brief wind shift to the north-northeast will occur but overnight this boundary and wind shift washes out with winds becoming light/variable then eventually south-southwest by dawn. Tweeked winds and sky cover grids a bit for current and near term forecast. && .SHORT TERM...(This evening through Wednesday night) Issued at 323 PM CDT Tue Aug 15 2023 Satellite shows the front associated with our mid-level wave beginning to turn stationary on the international border currently. Behind it, a swath of thick smoke that should stay in Canada but could occasionally slip over the border into tonight and Wednesday morning. An Air Quality Alert is in place for NW MN counties through 10 AM Wednesday to account for this. This mid-level wave has strong synoptic support and mesoscale forcing with the cold front itself, but instability is where things start to get tricky. The position of the cold front is going to be paramount to getting any risk of severe weather in our area. If the cold front is progressing slower than guidance depicts, then there will be a better chance of severe as the instability has a chance to get its footing. This is the least likely scenario. The most favored scenario is the cold front progresses and is already almost out of our CWA by the time the instability sets up. This will lead to weaker thunderstorm chances and showers over severe weather. SPC seems to be with the majority of guidance on this, and has removed all but a general thunderstorm risk from our MN counties. 63% of CAMs show some form of precipitation on the ND side of the red river, but all of the CAMs depict the precipitation getting more organized into a linear mode just east of our area. Chances of >0.25 inches of QPF in our area is less than 20%, with the most likely area to see that much the Northwest Angle. With this cold front, strong CAA (9C drop in 6 hours at 925mb) will be driving higher winds tomorrow as well. It appears as though we will be able to mix efficiently to the mid levels, and advect some of those 40 kt gusts to the surface. Winds will begin to increase and turn NW in the mid to late morning hours and really ramp up in the afternoon and evening. Will have to keep our eyes on future guidance runs, as wind gusts look to be teetering on advisory criteria for Wednesday afternoon and CAMs are 50/50 split on whether these higher winds will make it out of the DVL Basin and spread over into other portions of the area. Another concern with the strong CAA is advecting in the Canadian wildfire smoke tomorrow afternoon and evening, which guidance is showing is a distinct possibility. Temperatures in the short term will vary, due to FROPA tomorrow. Tomorrow's highs range from upper 70s and low 80s in the north and upper 80s to low 90s in the south. Lows will cool from the 60s tonight into the 50s tomorrow night. .LONG TERM...(Thursday through Tuesday) Issued at 323 PM CDT Tue Aug 15 2023 In the long term, a ridge will develop over the great plains into the weekend and next week. This doesn't ensure sunny days across the area however. Multiple shortwaves are progged in guidance to propagate over the top of the ridge and bring at least slight precipitation chances practically every day in the extended starting on Sunday. Right now, it is difficult to say if one of these shortwaves will be more impactful than the others. Therefore, WSUP Probabilities for QPF > 0.25" in 24 hours ranges from 10 - 25% every afternoon next week. As CAMs get in range of each of these individual systems, we will have a better look and how much precipitation we could receive from them. As for temperatures, we look to be getting some hotter temperatures on top of the active weather pattern. Starting on Friday, probabilities for highs > 90F increase to 40 - 50% in the Devils Lake Basin. Probabilities then hover around 20 - 30% in between Friday and Monday in the southern valley, when they increase again into the 40 - 50% range but this time in the central RRV. Highs are forecasted to be in the 90s in the southern valley for the weekend, but heat indices don't look to be an issue with dewpoints in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1137 PM CDT Tue Aug 15 2023 Winds will the main story for Wednesday. Wind shift boundary/cold front washing out as anticipated with a light/variable wind along Hwy 2 corridor where front got to early this evening. This area will start to see more of a SSW wind by dawn 10-15 kts. Low level jet probabilities increase for parts of the northern RRV and far NW MN as southwest winds increase to 40+ kts around 2kt agl Wednesday morning. Sfc front moves through during the day Wednesday with winds turning northwest and highest wind gusts anticipated in northeastern ND just west of the immediate valley with gusts 40 kts or so likely Devils Lake/Langdon areas Wed aftn. Clouds will be VFR, mostly high clouds with a period of mid clouds near the front, thickest in NW MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...AK LONG TERM...AK AVIATION...Riddle
Hazardous weather outlook, Aug 15, 10:50 AM CDT, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1050 AM CDT Tue Aug 15 2023 MNZ002-003-027>031-040-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-161600- Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 1050 AM CDT Tue Aug 15 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-022-023-161600- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater- 1050 AM CDT Tue Aug 15 2023 This hazardous weather outlook is for portions of northwest Minnesota. .DAY ONE...Today and Tonight Smoke is expected to become problematic starting today lasting though Wednesday morning. Unhealthy air qualities are expected in northwest Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Smoke starts to decrease with an advancing cold front improving air qualities through the day. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-032-161600- Hubbard-Wadena- 1050 AM CDT Tue Aug 15 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe thunderstorms are possible Wednesday afternoon and evening. Main hazards are hail up to quarters and winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2023Wind Advisories in Minnesota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.